Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 56, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 5, 2004, 4:26 PM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2004, 4:26 PM CDT (21:26 UTC)
- Expired
- Jun 5, 2004, 5:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
The radar
The Fargo/Grand Forks radar (KMVX), 217 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 052126 SVRFGF MNC077-135-052230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 425 PM CDT SAT JUN 5 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA EAST CENTRAL ROSEAU COUNTY IN NORTHWEST MINNESOTA * UNTIL 530 PM CDT. * AT 419 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF WARROAD...OR ABOUT 23 MILES EAST OF ROSEAU...MOVING TO THE SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SWIFT AT 430 PM... ROOSEVELT AT 450 PM AND WILLIAMS AT 505 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4901 9520 4892 9543 4855 9513 4867 9480 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:35 PM CDT, 51 minutes earlier.
Area forecast discussion, Jun 5, 3:35 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 335 PM CDT SAT JUN 5 2004 WILL BE ISSUING FLOOD WATCH FOR TONIGHT ALONG AND NORTH OF A COOPERSTOWN TO MAYVILLE TO CROOKSTON TO WASKISH LINE LOOKING AT 18Z MESO-ETA IS SLIGHTLY SLOWER WITH BOUNDARY OVERNIGHT AND CONTINUES WITH A 65KT 850MB JET. PRECIPITABLE WATERS RISE TO 1.75 INCHES AND CONTINUES TO FUEL CONVECTION THROUGHOUT THE NIGHT NORTH OF SURGING WARMFRONT. CONVECTION ALREADY ONGOING IN DVL BASIN AND WILL CONTINUE OVERNIGHT AND INCREASE IN COVERAGE AND INTENSITY AND DEVELOP EAST THIS EVENING. WITH GROUND SATURATED OVER MUCH OF NORTHERN AREAS...WILL GO AHEAD WITH FLOOD WATCH TONIGHT. BIGGEST THREAT AREA WILL BE IN DVL BASIN ACROSS TO HALLOCK THEN TO ROSEAU AREA...BUT MESO-ETA KEEPS PERSISTENT CONVECTION INTO THE GFK AREA FROM AROUND 00Z UNTIL 09Z WHICH COULD ALSO CAUSE PROBLEMS HERE. WILL ISSUE FFA...NEW ZONES AND GRIDS SHORTLY. PREVIOUS DISCUSSION BELOW. DISREGARD MENTION OF NO FLOOD WATCH IN VERBAGE BELOW AS WILL BE ISSUING FLOOD WATCH TONIGHT. ------------------------------------------------------------------ MAIN CHALLENGE WILL BE LIKELY SEVERE EPISODE THIS EVENING THROUGH TONIGHT .SHORT TERM... SFC COLD FRONT MOVING QUICKLY EAST INTO WESTERN ND AHEAD OF POTENT SHORTWAVE IN MT. MAIN WARMFRONT IS IN CENTRAL SD WITH ANOTHER BOUNDARY NEAR CANADIAN BORDER. 60 DEWPOINTS ARE ADVECTING NORTHWARD INTO WARM SECTOR IN WESTERN ND...AND EXPECT THUNDERSTORMS TO DEVELOP NEAR BOUNDARY RAPIDLY BY MID/LATE AFTERNOON ONCE CAP ERODES AROUND 21Z. MODELS IN GOOD AGREEMENT THROUGH 24HR...WITH ETA FASTER PUSHING BOUNDARY THROUGH THEREAFTER. GFS IS A BIT SLOWER AND PREFER THIS SLIGHTLY SLOWER SOLUTION AND WILL FOLLOW BUT SPEED UP BOUNDARY A BIT. FOR TONIGHT...SFC BOUNDARY WILL MOVE INTO THE VALLEY BY 12Z. STRONG 850MB JET PROGGED BETWEEN 50 AND 60KT BY 06Z...ALONG WITH STRONG DEEP LAYERED SHEAR AND PRECIPITABLE WATERS AROUND 1.60 INCHES. SHOWALTERS DROP TO AROUND -4C IN MOST AREAS AS WELL...SO EXPECT A SEVERE MCS WITH POSSIBLE BOW ECHOES AS 55-70KT WIND MAX NEAR 500MB OVERSPREADS REGION FROM WEST TO EAST DURING THE NIGHT. THEREFORE...WILL MENTION OCCASIONAL THUNDER NORTH AND LIKELY IN SOUTH...WITH NORTHERN AREAS SEEING BETTER MOISTURE CONVERGENCE WITH NOSE AND LEFT EXIT REGION OF LOW LEVEL JET. ANY THUNDERSTORMS WILL DROP HEAVY RAIN...BUT VERY PROGRESSIVE NATURE OF SYSTEM SHOULD PRECLUDE ANY WIDEPSREAD FLOODING PROBLEMS WITH 1HR FLASH FLOOD GUIDANCE FOR MOST AREAS GREATER THAN 2 INCHES. NORTHERN AREAS WILL NEED TO BE MONITORED THOUGH IF ANY TRAINING ECHOES DO DEVELOP NEAR WARMFRONT HERE...SO CAN/T RULE OUT SOME LOCALIZED FLOODING PROBLEMS. WILL MENTION SEVERE WORDING ALONG WITH HEAVY RAIN IN ZONES. WINDS WILL ALSO BE QUITE STRONG THROUGH THE EVENING AND WILL KEEP ADVISORY IN PLACE THROUGH 03Z FROM VALLEY WEST. SOME DECOUPLING SHOULD KEEP WINDS BELOW ADVISORY CRITERIA FURTHER EAST BUT EVENING SHIFT WILL HAVE TO WATCH THIS AS WELL. ON MONDAY...BOUNDARY PUSHES INTO EASTERN AREAS BY LATE AFTERNOON...THEN JUST EAST OF REGION MONDAY NIGHT. WITH DEGREE OF INSTABILITY IN EASTERN AREAS ALONG AND NORTH OF BOUNDARY...SOME STORMS WILL LIKELY BE SEVERE MONDAY AFTERNOON INTO THE EVENING IF BOUNDARY MOVES A LITTLE SLOWER THAN EXPECTED. CONVECTION WILL SHIFT EAST OF AREA BY LATE MONDAY NIGHT...AS HIGH PRESSURE NOSES IN WITH ZONAL FLOW ALOFT. ON TUESDAY AND WEDNESDAY...COOLER AND DRIER AIR FILTER INTO THE REGION AS HIGH PRESSURE FROM NORTH BRINGS IN MUCH COOLER AIR. 850MB TEMPS COOL TO AROUND +5C...SO WILL HAVE TO LOWER TEMPS QUITE A BIT AND BRING THEM BELOW NORMAL. WILL ALSO BE OPTIMISTIC AND NOT MENTION ANY PRECIP...WITH EYES TURNING TO NEXT SYSTEM FOR THU/FRI. .LONG TERM... THURS THRU SUN...AN UPPER LEVEL LOW PARKED OVER THE INTER-MOUNTAIN WEST FINALLY BEGINS TO WEAKEN AND LIFT OUT ON THURSDAY. AS IT DOES SO...YET ANOTHER ROUND OF POTENTIAL SEVERE WX/HEAVY RAIN IS POSSIBLE ACROSS THE REGION. RAIN MAY LINGER INTO FRIDAY AS THE LOW PASSES BY. HIGH PRESSURE TRIES TO TAKE OVER BEHIND THE DEPARTING SYSTEM JUST IN TIME FOR THE WEEKEND. THE CONSENSUS FOR NOW IS TO STICK WITH COOLER THAN NORMAL TEMPS AND DRY CONDITIONS FOR THE WEEKEND. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...WIND ADVISORY ALL COUNTIES UNTIL 03Z. FLOOD WATCH UNTIL TONIGHT ALONG AND NORTH OF A COOPERSTOWN TO MAYVILLE LINE. MN...WIND ADVISORY FOR KITTSON...WEST MARSHALL...WEST POLK...NORMAN...CLAY AND WILKIN COUNTIES UNTIL 03Z. FLOOD WATCH TONIGHT ALONG AND NORTH OF A CROOKSTON TO WASKISH LINE. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO EASTERN NORTH DAKOTA/GRAND FORKS WILL CHANGE FROM BISAFDFAR TO BISAFDFGF. THE WMO CODE WILL REMAIN FXUS63 KFGF. KELLENBENZ/JCA
Hazardous weather outlook, Jun 5, 6:37 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 637 AM CDT SAT JUN 5 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051436- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 637 AM CDT SAT JUN 5 2004 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA LATER THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF NORTHWEST AND WEST CENTRAL MINNESOTA LATER THIS AFTERNOON INTO EARLY EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. THUNDERSTORMS WILL WEAKEN THIS MORNING...POSSIBLY REDEVELOPING AFTER 2 PM THIS AFTERNOON. THE FAVORED AREA FOR SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM ROSEAU TO DETROIT LAKES AND ELBOW LAKE. IN ADDITION TO THE THREAT OF HAIL AND WIND LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD END AFTER 7 PM CDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY UNSETTLED WEATHER WILL CONTINUE THROUGH THE PERIOD. A SOUTHWEST FLOW IN THE UPPER ATMOSPHERE AND PERSISTENT SURFACE LOW PRESSURE OVER THE REGION WILL RESULT IN THE CONTINUED THREAT FOR STRONG THUNDERSTORMS ALONG WITH AREAS OF HEAVY RAIN. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE SUNDAY NIGHT MAINLY ALONG AND NORTH OF A LINE FROM VALLEY CITY TO FARGO AND ROSEAU. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING OVER NORTHWEST AND WEST CENTRAL MINNESOTA. VOELKER
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.